Iatrogenic Thyrotoxicosis: Physician Induced Over-Dose in Treating Hypothyroidism and other causes of Exogenous Thyrotoxicosis

Iatrogenic Thyrotoxicosis: Physician Induced Over-Dose in Treating Hypothyroidism and other causes of Exogenous Thyrotoxicosis

Iatrogenic Thyrotoxicosis: Physician Induced Over-Dose in Treating Hypothyroidism and other causes of Exogenous Thyrotoxicosis

Physicians may be giving thyroid hormone to patients that in 20% of patients in a recent large Colorado study was excessive with suppressed TSH.

Other causes of Excess thyroid hormone could be surreptitious use of any thyroid hormone.This is a psychiatric problem. It is more common in health care workers with ready access to the hormones at work.

Large doses can be used in suicide attempts. Accidental child overdose of mom’s thyroid pills.

Physician advise to use large amounts for weight lose by so-called “fat doctors”. One report of use of injections of thyroid hormone by a female to reduce cellulite.

Occupational exposure to thyroid and Iodine in cosmetic creams.

Accidental overdose using veterinary T4 preparations.

High dose T3 ( cytomel) to treat depression.

Giving excess thyroid to normal people to treat infertility,menstrual disorders.

Elderly may misunderstand the dose and take an overdose by accident.

Thyrotoxicosis outbreak occurred when ground beef contained ground up thyroid from retained strap muscle. Nicknamed “Hamburger Thyroxicosis”.

 

Image result for hamburger thyrotoxicosis

Image result for hamburger thyrotoxicosis

Add Your Comment

Contact Info
1328 16th Street, Santa Monica, CA 90404
Monday – Friday
9:00 AM to 5:00 PM
(310) 393-8860